Funnel Cloud, Cheyenne
- When
- June 2, 4:50 PM MST
- Where
- Cheyenne County, 2.76 mi S of Wild Horse
- Reported by
- Public
- Coordinates
- 38.780, -103.000
Isolated severe storms in east-central Colorado lead to some gusty winds and a possible brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated severe storms in east-central Colorado lead to some gusty winds and a possible brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:39 PM MST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 239 PM MDT Sun Jun 2 2019 .SHORT TERM...(This evening through Monday night) Issued at 238 PM MDT Sun Jun 2 2019 Forecast concern will be the continued periodic chances of thunderstorms and possible severe weather through the period. Satellite continues to show an amplified pattern from the Pacific into the western Atlantic. The upper low over the west looks to be weakening/filling at this time. Tonight...An interesting and complex forecast through tonight. Shortwave trough moving through southwest flow along. This is acting a moist low level air mass with good lapse rates aloft. As a result thunderstorms have developed along the front range of Colorado. Models are consistent in bringing those storms across eastern Colorado into our area late in the afternoon into early this evening. High resolution output has been consistent in developing this area of storms into a long line as it approaches our area. Yesterday models were bringing in a rather solid line. However they are developing breaks in the line and essentially is taking two areas of storms along the north, the most widespread area, and across the southern area. So using the consensus short term output have adjusted that the forecast to reflect. These storms do have a chance to be severe with damaging wind then large hail as the main threats. Moisture content remain rather high but storms will be moving at a faster clip today. So there should be locally heavy rainfall but do not expect this to cause in flash flood issues. Now this where this gets more complicated. Models end this band of storms around midnight. However, another shortwave trough and a left front quadrant of jet will be moving through later in the night. So was hesitant to end storms as fast as normal. So kept storms going through the night. Monday/Monday night...Due to secondary shortwave trough and jet lift mentioned, rainfall should last in the east during the morning. Then it should be quiet and dry until the afternoon. At that time a rather strong shortwave trough and left front quadrant of the upper jet move into the western portion of the area. These features then move through the rest of the area during the night. Instability is much higher along with negative theta-e lapse rates which should along a strong and rapid response to the lift coming through. Effective shear is at least 30 and maybe even as high as 40. So expect these storms to become severe. Area is not only outlooked as a slight risk but has been outlooked for significant hail and this makes sense. Locally heavy rainfall should also be an issue. Models vary on how warm they make tomorrows highs. Based on 850 mb temperature guidance and majority of the guidance being warmer, kept the warm high temperatures but tempered the warmup slightly. .LONG TERM...(Tuesday through Sunday) Issued at 225 PM MDT Sun Jun 2 2019 The extended forecast remains active as several disturbances move through the center of the nation, resulting in daily chances for precipitation. A closed upper low remains in place over Southern California at the start of the forecast period with a weak upper ridge over Missouri. The Tri-State area will be under southwest flow with a shortwave trough moving into the region. Showers and thunderstorms will be possible Tuesday afternoon and evening. Isolated strong to severe storms cannot be entirely ruled out as modest CAPE and bulk shear values are expected in the southeastern extent of the area. Temperatures will range from the mid to upper 80s for highs to the low 50s to low 60s for overnight lows. Showers and thunderstorms will be possible through Thursday morning as the upper low becomes an open wave and moves over the Oklahoma Panhandle. A surface low associated with the trough will skirt the southern edge of the forecast area Thursday and Friday. Showers and thunderstorms will be possible both days in the afternoon and evening. Temperatures dip into the 70s on Thursday before returning to the 80s on Friday. Over the weekend, models are showing an upper low moving across south-central Canada with a front swinging south into the region. If this holds together, showers, thunderstorms, and cooler temperatures may be possible. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1138 AM MDT Sun Jun 2 2019 For Kgld, southeast winds near 16 knots with gusts to near 25 knots are expected through the evening hours. Vfr conditions are expected through the period at this time. However thunderstorms are expected to move into the area later this afternoon into the evening hours. There is not a lot of certainty that this will be a solid line or it will have breaks it. There is some possibility that storms could move on either side of Kgld. So at this time chose to handle with a vcts mention from 02s to 06z. If a storm does come over the site sub vfr conditions will be possible. At 06z the winds will be southeast at 9 knots and will shift to the southwest 6 knots at 11z then increase to 14 knots at 15z. For Kmck, until 02z southeast winds near 15 knots with gusts to 23 knots are expected. At 02z the winds stop gusting and will decrease to 13 knots. Vfr conditions are expected until 04z. At this time, there is more certainty that thunderstorms will affect the site than at Kgld. There will be thunderstorms near the site from 04z to 06z with thunderstorms expected to affect the site and bring mvfr conditions to there from near 06z to 08z. After that vfr conditions return. From 04z to 12z, southeast winds near 8 knots are expected. These winds will shift to the southwest at 12 knots at 12z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...AW AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 1033 AM MDT Sun Jun 2 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1033 AM MDT Sun Jun 2 2019 /1133 AM CDT Sun Jun 2 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms late this afternoon through this evening generally west of a line from Benkelman to Levant and Scott State Lake. To the east of this line is a marginal risk of severe thunderstorms. Large hail, damaging winds and locally heavy rainfall will be the primary threats. Another round of strong to possibly severe thunderstorms will move into far eastern Colorado between 5 PM MDT and 6 PM CDT). The line or broken line of thunderstorms is then expected to move east reaching a Benkelman to Colby and Russell Springs line by 9 PM MDT (10 PM CDT). The storms will continue east and should be out of the area shortly after midnight MDT (1 AM CDT). .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a slight risk of severe thunderstorms across the entire Tri-State area Monday. Showers and thunderstorms are expected to reach far eastern Colorado late in the afternoon continuing east and out of the area around midnight MDT (1 AM CDT). Large hail, damaging winds and locally heavy rainfall will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed be after 5 PM MDT (6 PM CDT).
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT Sun Jun 2 2019
COZ092-030030-
Cheyenne County CO-
528 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 630 PM MDT...
At 526 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Haswell, or 39 miles northwest of Lamar, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
LAT...LON 3894 10316 3904 10299 3904 10296 3864 10241
3861 10244 3861 10317
TIME...MOT...LOC 2326Z 221DEG 28KT 3855 10303
LockhartThe Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
1 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief spin up along the gust front reported by storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835896, 835898, 835897.